Catastrophic Microangiopathy Induced by High-titre Factor VIII Inhibitors after Liver Transplantation for Haemophilia A with Cirrhosis
URL with Digital Object Identifier
Liver transplantation may induce immune tolerance to factor VIII inhibitors but de novo development of inhibitors after transplantation may cause intractable haemorrhage. We report a patient with mild haemophilia A and high-titre FVIII inhibitors who received an orthotopic liver transplantation for complications of hepatitis C virus cirrhosis. Recombinant activated FVII was used in addition to routine haemostatic agents. Conventional immunosuppression was supplemented with antithymocyte globulin and cyclophosphamide. FVIII inhibitors disappeared from the circulation with liver transplantation but they were found to have bound to the graft endothelium, which became activated and induced catastrophic microangiopathy. A subsequent anamnestic response resulted in FVIII inhibitor titres of 1000 Bethesda Units. Uncontrollable haemorrhage persisted until the recipient's death. In patients with high-titre FVIII inhibitors resilient desensitization is required before liver transplantation.